Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 46, NWS Mobile, AL

March 17, 1996Butler County, Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 17, 1996, 4:23 AM CST for Butler County, Conecuh County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1996, 4:23 AM CST (10:23 UTC)
Expired
Mar 17, 1996, 5:15 AM CST
In force
52 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Conecuh County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1996-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1996-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 171021 RRA
SVRMOB
ALC013-035-171115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
423 AM CST SUN MAR 17 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ALABAMA
 
   ...BUTLER COUNTY
 
IN SOUTHWEST ALABAMA
 
   ...CONECUH COUNTY
 
MOBILE DOPPLER WEATHER RADAR SHOWS A SEVERE THUNDERSTORM JUST NORTH OF
BURNT CORN IN CONECUH COUNTY. THIS STORM WAS MOVING EAST NORTHEAST AT 45
MPH AND WILL MOVE INTO BUTLER COUNTY BY 430 AM. THE STORM SHOULD CROSS
I65 AND MOVE NEAR GEORGIANA BY 445 AM. THE MAIN THREAT FROM THIS STORM
IS FROM LARGE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:21 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 17, 2:21 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
225 AM CST SUN MAR 17 1996

LATEST SURFACE ANALYSIS AND PCGRIDDS MAP DATA PUTS FRONT ACROSS
CENTRAL AL AND CENTRAL MS THEN THROUGH NORTH LA INTO EAST TX.  88D
SHOWING THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THIS BOUNDARY.
O3Z RUC SHOWS A SPEED MAX AT 300 MB MOVING ACROSS THE BOUNDARY THAT
IS ENHANCING THE RW/TRW DEVELOPMENT.  WITH DP'S IN THE 60S JUST SOUTH
OF BOUNDARY AND DAYTIME HEATING SOME OF THE STORMS MAY BECOME SEVERE
LATER TODAY WITH HAIL AND DAMAGING WINDS.  SHOULD SEE PERIODS OF
RW/TRW THROUGH MONDAY AS RIPPLES MOVE THROUGH THE UA PATTERN.  BEST
PVA IS THIS MORNING AND AGAIN ON MONDAY.  MODELS SHOW LOTS OF
MOISTURE THROUGH THE PERIOD.  LIKE YESTERDAY'S MODELS, NGM SHOWS BEST
INSTABILITY ACROSS FA TONIGHT AND MONDAY WITH LI'S -4 TO -6.  FRONT
SHOULD MOVE THROUGH MONDAY NIGHT BRINGING COOLING TEMPERATURES TO
AREA.  STILL COULD SEE ISOLATED AMOUNTS OF 1-2 INCHES OF TRAIN.
SHOULD SEE MORE CLOUDS TODAY THAN SATURDAY SO TEMPS WILL NOT BE AS
WARM.  WILL GO A LITTLE HIGHER THAN FWC FOR TEMPS.
1) 76/63/76/53  9462  2) 75/64/74/55  9462
GB

In the hours before

Special weather statement, Mar 17, 3:13 AM CST, 1 hour 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CST SUN MAR 17 1996

...SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY...

A WEAK COLD FRONT ACROSS CENTRAL ALABAMA AND CENTRAL MISSISSIPPI WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY.  THE
RAIN WILL CONTINUE OFF AND ON THROUGH THE DAY.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS.  TOTAL
RAINFALL TODAY WILL BE 1 TO 2 INCHES IN SOME LOCATIONS.

PERSONS PLANNING ON VIEWING ONE OF THE MANY OUTDOOR ACTIVITIES ALONG
THE GULF COAST TODAY MAY WANT TO HAVE AN UMBRELLA HANDY.
TEMPERATURES WILL REMAIN MILD THROUGH MONDAY.

TEMPERATURES ARE AGAIN EXPECTED TO DROP INTO THE 30S ACROSS THE AREA
BY THE MIDDLE OF THE WEEK WITH TEMPERATURES POSSIBLY DROPPING BELOW
FREEZING BY THURSDAY MORNING.
Special weather statement, Mar 17, 3:15 AM CST, 1 hour 8 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CST SUN MAR 17 1996

...SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY...

A WEAK COLD FRONT ACROSS CENTRAL ALABAMA AND CENTRAL MISSISSIPPI WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY.  THE
RAIN WILL CONTINUE OFF AND ON THROUGH THE DAY.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS.  TOTAL
RAINFALL TODAY WILL BE 1 TO 2 INCHES IN SOME LOCATIONS.

PERSONS PLANNING ON VIEWING ONE OF THE MANY OUTDOOR ACTIVITIES ALONG
THE GULF COAST TODAY MAY WANT TO HAVE AN UMBRELLA HANDY.
TEMPERATURES WILL REMAIN MILD THROUGH MONDAY.

TEMPERATURES ARE AGAIN EXPECTED TO DROP INTO THE 30S ACROSS THE AREA
BY THE MIDDLE OF THE WEEK WITH TEMPERATURES POSSIBLY DROPPING BELOW
FREEZING BY THURSDAY MORNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:10 AM CSTSevere Thunderstorm WarningMOBMonroe35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.